Jump to content

BP dropping at beginning of tx=need help

Posted
RockiRN RockiRN (New) New

Hi, does anyone have any suggestions? I have a patient who has had GI bleed, CVA and is aphasic. Several times now, but not every treatment, she drops her BP into the 80's about twnety five minutes into treatment. This happens whether we are removing fluid or not. Her BP doesn't seem to respond to NS bolus, glucose is normal, no c/o CP, no funny taste in her mouth. She is not on reuse. I suspect dialyzer reaction, but have not drawn complements, my boss thinks disequilibrium. Pt. is NOT on any BP meds. Has anyone ever experienced similar episodes with their patients?

jnette, ASN, EMT-I

Specializes in Hemodialysis, Home Health. Has 10 years experience.

Originally posted by RockiRN

Hi, does anyone have any suggestions? I have a patient who has had GI bleed, CVA and is aphasic. Several times now, but not every treatment, she drops her BP into the 80's about twnety five minutes into treatment. This happens whether we are removing fluid or not. Her BP doesn't seem to respond to NS bolus, glucose is normal, no c/o CP, no funny taste in her mouth. She is not on reuse. I suspect dialyzer reaction, but have not drawn complements, my boss thinks disequilibrium. Pt. is NOT on any BP meds. Has anyone ever experienced similar episodes with their patients?

What is her pre tx. pressure ?

If she has an active GI bleed, this obviously affects her pressures.

Even if you're not pulling her, there is still volume "out of her body".. in the extracorporeal circulation. How new to dialysis is she?

If she doesn't do this EVERY time, I highly doubt it is dialyzer reaction. To you prime and recirculate your dialyzers really well before hooking up your patient?

Her GI bleed is not active, HGB is stable and has been for several months. Pre tx BP 140's. And we prime with 700 NS, recirc for at least ten minutes, then drain off the other 300 NS. I am at a loss.

she has been on dialysis over ten years. Is only 41 years old now. About six years ago she developed an allergy to our reuse and would drop pressures dramatically at the onset. So she has been no reuse since then.

jnette, ASN, EMT-I

Specializes in Hemodialysis, Home Health. Has 10 years experience.

Interesting......... :confused:

We don't do reuse anymore on ANY of our patients... we have been using new "one time" dialyzers for over a year now... none of our patients have had problems with them.

How long has she had the GI bleed? I know that this, ascites, poor cardiac output, etc., all can cause pressures to drop.

I guess I don't have enough to go on here.... I would think though, that if it were strictly dialyzer related, this would occur every time.

Have you tried mannitol to bring her pressure up, or hypertonic saline? Any results?

What aobut UF profiling? Do you have a crit line available? Do you use a sodium profile?

see if you can get an order from the MD to turn the temp to 35.5 and use NA profiling (I like the step profile, starts off @ 150 and then set it to shut off 30 min before tx is complete).

there is a 10% increase in return bloodflow to the heart while on treatment. It sounds like her cardiac status has changed and is unable to tolerate the increase in bloodflow. the aortic baroreceptors are sensing the increase in pressure and is signalling systemic vasodilation. Thats why the ns bolus is not working..more volume exacerbates the problem..she needs a cardiac workup and a switch to pd....i think she will probably show a severe left sided ventricular hypertrophy...if you have a 12 lead check leads v5 and v6 and see if they are larger than her baseline 12 lead...but really you need to consult a cardiologist on this one...

and start with a slower QB rate and increase slowly....like up by 50 every 10 minutes with a max at 300

I agree, likely cardiac related. In the last year, we had 3 patients that had to "lose" their upper arm fistulas and are now permanent catheters since it challenged their heart too much.

Good luck..let us know what you find out!

Guest
This topic is now closed to further replies.